North Dakota, 2020

Hail in North Dakota, June 2, 2020

June 2, 2020 · NWS BIS · 6 events in 3 counties and zones

Instability rapidly increased during the early morning hours over south central and parts of southeast North Dakota in an area of strong deep layer shear as a short wave trough moved through the region. This resulted in thunderstorms developing, with some becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Instability rapidly increased during the early morning hours over south central and parts of southeast North Dakota in an area of strong deep layer shear as a short wave trough moved through the region. This resulted in thunderstorms developing, with some becoming severe. The largest hail reported was two inches in diameter and fell in Emmons County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 2, 3:58 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 2, 3:58 AM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
458 AM CDT Tue Jun 2 2020

.SHORT TERM...(Today and tonight)
Issued at 455 AM CDT Tue Jun 2 2020

The risk of severe thunderstorms today has significantly decreased.

A mid level short wave in south central Saskatchewan with a
surface trough just ahead of it, was pushing toward the forecast
area early this Tuesday morning. Showers were ahead of the wave,
through eastern montana and into western north Dakota, moving
northeast. a small patch of showers was south of Jamestown, having
developed overnight in response to a weak mid level wave racing
across southern North Dakota. Every so often a lightning strike
was showing up with both of these shower areas.

The atmosphere over the forecast area was not conducive to getting
severe weather today. MUCAPE was lacking over the entire area
earlier, and over the past few hours has increased a bit into
southwest North Dakota and along the South Dakota border. Higher
values are to the south. Mid level lapse rates were also not
favorable, again, more favorable in South Dakota. Finally, shear,
that was wholly lacking earlier has recent increased along the
South Dakota border, but remained unimpressive. Surface
convergence along the aforementioned surface trough was weak at
best and lower dew point air was already working into Williston.

Will expect showers to pass through today with a few pockets of
lightning in the deeper moist convection, the better chances for
that across the far south and into South Dakota. By noon most
activity will be over the eastern half of the state, ending from
the west with the direr air and in the negative vorticity
advection behind the H5 wave. Increasing sunshine west this
afternoon. Convective Allowing Model output agrees with this. One
outlier is the NAM Nest that brings a stronger cell right along
the North and South Dakota border late this morning into the early
afternoon. That would be the best chance and will warrant
watching as the hours go by as it is in line with a forecast of a
nose of increasing MUCAPE south of Jamestown during that time
period.

Highs today from the upper 70s west to mid 80s east with an
increasing northwest wind, especially cross the north.

.LONG TERM...(Wednesday through Monday)
Issued at 413 AM CDT Tue Jun 2 2020

Wednesday still looks more interesting than today for severe
weather, at least in the southwest part of the state to south of
Bismarck. A more rigorous H5 wave was forecast to approach for
later Wednesday, although the 06Z NAM now has it displaced and
only clipping the southwest. In any event, with MUCAPE around
2,000 J/kg and minimal Convective Inhibition, along with more
favorable mid level lapse rates and enough shear to expect
rotating storms, the chance of getting a severe storm will be
higher.

The southern part of the state remains favored for the better
storm chances Thursday with the placement of energy. The entire
area looks favorable for a stormy wet period over the weekend with
much needed rain chances looking higher and higher.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 455 AM CDT Tue Jun 2 2020

Scattered rain showers, and possibly a thunderstorm, moving across
the forecast area this morning ahead of a mid level wave and
surface trough. The higher chances for a thunderstorm are along
and south of Interstate 94. Activity ending all but KJMS by
02/18Z, and at KJMS by 02/20Z. Clearing after that. Otherwise
VFR.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JPM
LONG TERM...JPM
AVIATION...JPM
Hazardous weather outlook, Jun 2, 4:17 AM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
517 AM CDT Tue Jun 2 2020

NDZ001>005-009>013-017>019-021>023-025-036-037-048-051-031030-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells-Foster-
Kidder-Stutsman-La Moure-Dickey-
517 AM CDT Tue Jun 2 2020 /417 AM MDT Tue Jun 2 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ020-031>035-040>047-050-031030-
Oliver-Golden Valley-Billings-Stark-Morton-Burleigh-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-McIntosh-
517 AM CDT Tue Jun 2 2020 /417 AM MDT Tue Jun 2 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this Tuesday morning. One or
two storms could produce large hail, one inch in diameter, and
wind gusts as high as 55 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday afternoon and evening and a
few could be severe with large hail the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JP Martin

In the hours before

Special weather statement, Jun 2, 4:05 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Bismarck ND
405 AM MDT Tue Jun 2 2020

NDZ041-042-044-021045-
Grant ND-Hettinger ND-Adams ND-
405 AM MDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HETTINGER...
NORTHWESTERN GRANT AND EAST CENTRAL ADAMS COUNTIES UNTIL 445 AM
MDT...

At 404 AM MDT, a strong thunderstorm was located 11 miles southwest
of New Leipzig, or 12 miles southeast of Mott, moving northeast at 50
mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Elgin, Carson, New Leipzig, Burt, Leith, Heil and Bentley.

LAT...LON 4632 10240 4663 10158 4663 10155 4631 10135
      4609 10228
TIME...MOT...LOC 1004Z 246DEG 44KT 4626 10213

HARGROVE
Special weather statement, Jun 2, 4:44 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Bismarck ND
544 AM CDT Tue Jun 2 2020

NDZ034-042-021130-
Grant ND-Morton ND-
544 AM CDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORTON AND CENTRAL
GRANT COUNTIES UNTIL 630 AM CDT/530 AM MDT/...

At 544 AM CDT/444 AM MDT/, a strong thunderstorm was located near
Carson, or 15 miles east of Elgin, moving northeast at 50 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Elgin, Carson, Flasher, Solen, Fish Creek Dam, Lark, Raleigh, Leith,
Heil and Breien.

LAT...LON 4651 10191 4679 10112 4640 10069 4639 10073
      4640 10074 4639 10075 4640 10077 4638 10081
      4640 10086 4639 10088 4641 10088 4639 10092
      4636 10094 4623 10170
TIME...MOT...LOC 1044Z 246DEG 42KT 4638 10152

HARGROVE
Special weather statement, Jun 2, 5:08 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
608 AM CDT Tue Jun 2 2020

NDZ034-042-045-046-021200-
Grant ND-Sioux ND-Morton ND-Emmons ND-
608 AM CDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIOUX...SOUTHEASTERN
MORTON...EAST CENTRAL GRANT AND CENTRAL EMMONS COUNTIES UNTIL 700 AM
CDT/600 AM MDT/...

At 608 AM CDT/508 AM MDT/, a strong thunderstorm was located 6 miles
south of Solen, or 15 miles northwest of Fort Yates, moving northeast
at 55 mph.

Nickel size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Linton, Hazelton, Solen, Cannon Ball, Shields, Prairie Knights
Resort, Porcupine, Temvik, Breien and Beaver Bay Recreation Area.

LAT...LON 4610 10080 4628 10133 4662 10019 4626 9994
TIME...MOT...LOC 1108Z 245DEG 48KT 4629 10079

HARGROVE

The radar

The Bismarck radar (KBIS), 73 km away, was scanning. The volume nearest the first event began at 11:23 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Emmons

When
June 2, 5:25 AM CST to 5:28 AM CST
Where
Emmons County, 7.96 mi WSW of Linton Muni Arpt
Measured
2 in hail
Reported by
Public
Coordinates
46.170, -100.380

Hail, Emmons

When
June 2, 6:00 AM CST to 6:03 AM CST
Where
Emmons County, 14.95 mi ENE of Strasburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.250, -99.910

Hail, McIntosh

When
June 2, 6:20 AM CST to 6:23 AM CST
Where
McIntosh County, 3.49 mi N of Danzig
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.180, -99.480

Hail, McIntosh

When
June 2, 6:36 AM CST to 6:38 AM CST
Where
McIntosh County, 6.7 mi ENE of Danzig
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.180, -99.350

Hail, McIntosh

When
June 2, 6:45 AM CST to 6:49 AM CST
Where
McIntosh County, 13.95 mi NE of Ashley
Measured
0.88 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
46.171, -99.162

The hail combined with wind gusts to 50 mph to damage crops.

Hail, Dickey

When
June 2, 7:25 AM CST to 7:28 AM CST
Where
Dickey County, 5.28 mi W of Ellendale
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.000, -98.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885111, 885112, 885113, 885114, 885165, 885115.